Absolute value programming
- 378 Downloads
We investigate equations, inequalities and mathematical programs involving absolute values of variables such as the equation Ax+B|x| = b, where A and B are arbitrary m× n real matrices. We show that this absolute value equation is NP-hard to solve, and that solving it with B = I solves the general linear complementarity problem. We give sufficient optimality conditions and duality results for absolute value programs as well as theorems of the alternative for absolute value inequalities. We also propose concave minimization formulations for absolute value equations that are solved by a finite succession of linear programs. These algorithms terminate at a local minimum that solves the absolute value equation in almost all solvable random problems tried.
KeywordsAbsolute value (AV) equations AV algorithm AV theorems of alternative AV duality
Unable to display preview. Download preview PDF.
- 1.S.-J. Chung and K.G. Murty, “Polynomially bounded ellipsoid algorithms for convex quadratic programming,” In Nonlinear Programming O.L. Mangasarian, R.R. Meyer, and S.M. Robinson (Eds.), Academic Press, New York, 1981, vol. 4, pp. 439–485.Google Scholar
- 4.CPLEX Optimization Inc., Incline Village, Nevada. Using the CPLEX(TM) Linear Optimizer and CPLEX(TM) Mixed Integer Optimizer (Version 2.0), 1992.Google Scholar
- 5.O.L. Mangasarian, Nonlinear Programming, Reprint: SIAM Classic in Applied Mathematics 10, 1994, Philadelphia, McGraw–Hill, New York, 1969.Google Scholar
- 7.O.L. Mangasarian, “Solution of general linear complementarity problems via nondifferentiable concave minimization,” Acta Mathematica Vietnamica, vol. 22, no. 1, pp. 199–205, 1997, ftp://ftp.cs.wisc.edu/math-prog/tech-reports/96-10.ps.
- 9.MATLAB. User’s Guide. The MathWorks, Inc., Natick, MA 01760, 1994–2001. http://www.mathworks.com.
- 11.J. Rohn, “Systems of linear interval equations,” Linear Algebra and Its Applications, vol. 126, pp. 39–78, 1989. http://www.cs.cas.cz/~rohn/publist/47.doc.
- 12.J. Rohn, “A theorem of the alternatives for the equation A x+B|x| = b,” Linear and Multilinear Algebra, vol. 52, no. 6, pp. 421–426, 2004. http://www.cs.cas.cz/~rohn/publist/alternatives.pdf.